September 7, 2018
Five Wilmington firefighters and two police officers were hospitalized Thursday after they inhaled the dangerous opioid fentanyl while responding to a drug overdose, police said.
The overdose in the 1300 block of West Fourth Street left a 36-year-old woman dead, said Wilmington Police Department Spokesman Sgt. Scott Chaffin.
During the rescue attempt, a member of the victim's family turned on a fan to cool off the home, and it blew white powder onto the firefighters and officers, according to police. The responders were taken to a hospital and treated for fentanyl exposure and then released.
Fentanyl looks like heroin and has similar effects, but can be 100 times more potent. Heroin can be cut with fentanyl, and it's responsible for a huge spike in overdoses.
About 61 percent of the 2017 overdose deaths in Delaware involved fentanyl, according to state data, and in most overdose deaths, multiple substances were reported.
Though it can serve such uses as a surgical anesthetic, the fentanyl that police, fire and EMS personnel encounter is dangerous because it's uncontrolled, said Special Agent Patrick Trainor, a spokesman for the Philadelphia Drug Enforcement Agency office, which covers Delaware.
"There's a whole host of things that can go wrong," Trainor said. "We're not encountering it under controlled lab settings. We're dealing with people selling it and packing it. The drug dealers themselves often don't know what they're encountering."
Overdose calls now are routine for firefighters, police officers and paramedics, and the potency and prevalence of fentanyl has required new precautions.
"Fentanyl isn't a new drug, but we haven't seen it like we are seeing it now," Trainor said. "It has been a bit of a game changer for us."
The Ocean View Police Department does more than a few things differently these days because of fentanyl, according to Chief Ken McLaughlin. Though he said none of his officers ever have been unintentionally intoxicated on the job, there's always a risk.
"It is some scary stuff," McLaughlin said. "I'm surprised we haven't seen more of this."
Ocean View officers now are equipped with masks, gloves and goggles to protect them from touching or breathing fentanyl, McLaughlin said.
Vehicle searches now are a two-officer job in case of accidental exposure, and those officers carry the overdose drug naloxone.
And Ocean View officers no longer conduct field testing on drugs, McLaughlin said. Though its beneficial to prosecutors for a police report to have results of an on-site test to determine if a found substance is an illicit drug, the chief said it's not worth the risk.
"It has everything to do with the fentanyl," he said.
A team from the Delaware Department of Natural Resources Environmental Control Emergency Prevention and Response Section was deployed to 4th Street Thursday.
Matthew Higgins, an environmental scientist with that section, said Thursday's exposure was the first time he can recall fentanyl being the cause of an emergency.
In the past, he said, DNREC teams were deployed most often for meth labs.
"On an incident like this, our main goal is public safety and the protection of human health," Higgins said. "We were there in a supporting and assisting role."
McLaughlin worries about the risk of exposure for first responders.
"The drug was powerful enough to cause an overdose, well, some of that stuff may still be there," McLaughlin said. "As the officer is performing first aid, the potential is there."